Kentucky, 2004

Flash Flood in Kentucky, January 2, 2004

January 2, 2004 · NWS LMK · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 2, 3:15 AM EST, 5 hours 45 minutes earlier.

Area forecast discussion, Jan 2, 3:15 AM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 AM EST FRI JAN 2 2004

SEVERAL BATCHES OF SHWRS AND ISLTD TSTMS ONGOING ATTM...ACROSS SRN
KY AND ALSO ACROSS SRN IN. THIS IS ALL INDUCED BY COMBINATION OF
FAVORABLE ISENTROPIC LIFT UNDER STRONG WSW LLVL FLOW...UPPER LEVEL
PVA AND SUBTLE SHORTWAVE TROUGH. AS SHORTWAVE MOVES ACROSS THE LOWER
OH VLY THIS MORNING...PRECIP SHOULD COME TO AN END FROM NW TO SE
DURING THE MRNG ENDING IN THE SE BY ABOUT MIDDAY. SOME FILTERED
SUNSHINE THIS AFTN IS EVEN POSSIBLE ALTHOUGH OVERALL WILL STAY
MOSTLY CLOUDY. ANY SUNSHINE THIS AFTN WILL HELP KICK MAX TEMPS UP
ANOTHER FEW DEGREES. WILL FCST MID TO UPPER 60S...VERY CLOSE TO
RECORD HIGHS FOR TODAY.

MAIN DIFFERENCE BTWN MODEL GUIDANCE THROUGH SUNDAY IS A MAJOR
DIFFERENCE BTWN GFS/ETA PLACEMENT OF SFC TROUGH/BNDRY AND DVLPNG SFC
LOW ON SUNDAY. GFS HAS MAJOR SFC LOW TRACKING NEARLY ACROSS INDY ON
SUNDAY WHILE ETA HAS LOW OVER LOUISVILLE OR ALONG THE OH RIVER. ETA
IS ALSO IN BETTER AGREEMENT WITH UKMET AND NCEP SEEMS TO PREFER THIS
TREND AS WELL. FOR PRECIP AND TEMPS WILL USE A SORT OF HYBRID OF THE
GFS SHIFTING ELEMENTS ABOUT 100 MILES TO THE SOUTH FOR OUR LOCAL
AREA GIVEN ETA PLACEMENT.

THUS SFC TROUGH APPROACHES SRN IN LATE TNGT WITH SHWRS ONCE AGAIN
BREAKING OUT FIRST IN SRN IN LATE TNGT AND CONTINUING FURTHER SOUTH
AHEAD OF THE BNDRY. WILL ICRS POPS FROM N TO S DURING SATURDAY UP TO
ABOUT 60 POPS GIVEN EXPCTD MOVEMENT OF SFC TROUGH. THEN WILL HAVE
HIGHEST POPS LATE SAT NGT AND SUNDAY MORNING AS SFC LOW CURRENTLY
EXPECTED TO TRACK ROUGHLY ALONG THE OH RIVER. WILL INCRS POPS UP TO
ABOUT 80 FOR THAT TIMEFRAME. WILL ONLY MENTION ISLTD THUNDER FOR
THIS MRNG AND AGAIN ON SAT NGT/EARLY SUN WITH SFC LOW APPROACH...AS
CURRENT FCST INDICATES.

MAV/FWC COMPROMISE FOR TEMPS TODAY THROUGH SATURDAY. THEN AFTER THAT
GFS MOS TEMPS APPEAR TOO HIGH WITH FAVORED FURTHER SOUTH TRACK OF
LOW...ALLOWING SOME COLDER AIR TO WORK INTO AT LEAST THE NRN FA BY
SUNDAY AND SUNDAY NGT. WILL CONTINUE LOW POPS MENTION OF SNOW SHWRS
ONLY ON MONDAY ACROSS THE NORTH WITH NO OTHER MENTION OF FROZEN
PRECIP FOR NOW. HOWEVER SOME SNOW COULD MIX IN SUNDAY NGT OVER SRN
IN...BUT WILL WAIT TO LATER FINE TUNE THE EXTENT OF COLD AIR SUNDAY
NGT. AT ANY RATE PRECIP WILL BE LIGHT SUN NGT BEHIND SFC LOW.
&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&

JB
Hazardous weather outlook, Jan 2, 5:00 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
500 AM EST FRI JAN 2 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-031000-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLARK IN-CLINTON-CRAWFORD IN-CUMBERLAND-DUBOIS IN-
EDMONSON-FAYETTE-FLOYD IN-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-
HARDIN-HARRISON-HARRISON IN-HART-HENRY-JEFFERSON-JEFFERSON IN-
JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-MEADE-MERCER-METCALF-
MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE IN-PERRY IN-RUSSELL-SCOTT-
SCOTT IN-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-WASHINGTON-
WASHINGTON IN-WOODFORD-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
500 AM EST (400 AM CST) FRI JAN 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH OUR OUTLOOK AREA THIS
MORNING...WITH NUMEROUS SHOWERS AND A FEW THUNDERSTORMS. LIGHTNING
AND LOCALLY HEAVY RAIN CAN BE EXPECTED NEAR ANY OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A COLD FRONT IS EXPECTED TO SETTLE NEAR THE OHIO RIVER SATURDAY
NIGHT...WHILE AN INTENSIFYING AREA OF LOW PRESSURE MOVES UP AND
ALONG THE FRONT ON SUNDAY. THE COMBINATION OF THE FRONT AND LOW
PRESSURE SYSTEM...WILL SIGNAL THE CHANCE FOR MORE WIDESPREAD SHOWER
AND THUNDERSTORM ACTIVITY. AN ABUNDANT MOISTURE SUPPLY ALREADY
ESTABLISHED ACROSS OUR AREA SUGGESTS A HEAVY RAIN THREAT.  THE TIME
OF MOST CONCERN FOR HEAVY RAIN APPEARS TO BE SLATED FOR SATURDAY
NIGHT AND SUNDAY...WITH ONE TO TWO INCHES NOT OUT OF THE QUESTION.

MEANWHILE...OUR DRAMATIC TURN TO MILD TEMPERATURES THIS WEEKEND WILL
CHANGE MARKEDLY EARLY NEXT WEEK...AS READINGS FALL TO NEAR OR BELOW
NORMAL FOR THIS TIME OF YEAR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STUREY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Taylor

When
January 2, 9:00 AM EST to 11:50 AM EST
Where
Taylor County, Campbellsville
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
37.367, -85.328 (the zone’s center; the record gives no point)

Trace, Wilson, and Buckhorn Creeks were out of their banks. Several residences along Buckhorn Creek were flooded and had to be evacuated. Burress Hollow Road was washed out. Water was over a bridge on South Jackson Street. Numerous streets and roads were covered by a foot or more of water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382784.